Fluoroquinolone Labels Updated to Reflect Heightened Risk for Peripheral Neuropathy.


The FDA is requiring that the labels of fluoroquinolone antibiotics warn of the drugs’ increased risk for peripheral neuropathy.

The risk has been observed with oral and injectable fluoroquinolones, but not topical agents. Patients could experience peripheral neuropathy any time during their treatment, and it could persist for months or years or be permanent.

Patients should contact their healthcare providers if they develop symptoms consistent with peripheral neuropathy in the arms and legs, including pain, burning, numbness, or weakness; change in sensation to touch, pain, or temperature; or change in the sense of body position.

Patients who develop these symptoms should stop taking the antibiotic and receive alternative therapies unless the benefit of the fluoroquinolone outweighs the risk.

Source: FDA MedWatch safety alert

One thought on “Fluoroquinolone Labels Updated to Reflect Heightened Risk for Peripheral Neuropathy.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.